Dillie M’s Story
I was prescribed 3 days of CIPRO in November 2010 for a UTI. No noticeable side effects at the time. My Waterloo was a 10 day round of generic 500 mg Levaquin…Levofloxacin, for a bronchitis infection in February 2012; this was prescribed to me by an excellent doctor at a very reputable clinic in Atlanta; my regular doctor, also at this same well known practice, was out of town at the time. During and especially on the 10th day of taking Levofloxacin, my Achilles tendons were screaming, severely throbbing to the point that I felt the tendons were going to explode. I can’t remember if I reported it to the prescribing doctor at the time; I obviously was slow to make a connection of an antibiotic causing foot/leg pain.
However, 3 months later in May 2012 during my annual checkup and when asked about drug allergies, I told my regular doctor to note in my chart to never EVER put me on Levaquin. She noted my sensitivity to Levaquin, I’ve since seen clinic paperwork listing me as “allergic” to Levaquin. She told me during this visit that Levaquin was known to cause tendon issues in older people, usually 60 and upwards. I was 59 at the time, about to turn 60 in a couple of months. I had never had any problems/reactions/side effects with taking ANY kind of prescribed medication up until 2012. If anything, I have always had a high tolerance for prescription drugs, but I don’t like taking them and avoid them like the plague. My 86 year old grandmother abhorred doctors, and never took anything stronger than an aspirin. Her son, my 89 year old father, was on 30+ different medications at the end in 2007 and was a walking pharmacological nightmare – he died ultimately from Clostridium Difficile – C Diff. (Had Daddy also been “floxed”?)
In October 2012, my left knee gave out after being on my feet for several days for work related reasons. It felt like somebody was stabbing me in the knee with a butcher knife. I went through Workmen’s Comp doctor and was diagnosed with osteoarthritis of both knees and a “sprain” of the left knee and leg. I had to undergo physical therapy for several weeks to strengthen my knee tendons. At the time, I didn’t make the connection between this incident and 10 day consumption of Levaquin 6 months prior. But I had listed “Levaquin” with Workman’s Comp doctor as the one drug I was “allergic” to – it is all over my Workmen’s Comp paperwork…and the WC doc didn’t make the Levaquin connection either. Around this time, I also began having problems managing the stairs of my townhome; to take pressure off my knees, I had to grip the railing and walk down sideways one step at a time; going up, I had to bend over and “walk” up using my hands to push myself up each step. Managing stairs the conventional way is no longer possible – still much pain in knees, particularly my left knee. And I now know that fluoroquinolone antibiotics destroy collagen/cartilage.
Fast forward to 2013, 2014, 2015, and 2016…I have now been tested annually for glaucoma for the last few years, I have severe dry eye and high eyeball pressure, both of which may also be connected to this insidious drug. My last annual physical at the same reputable, well known Atlanta practice was in 2014. I met with my regular doctor; she then sent in a young intern to examine me…he gave me a “balance” test by asking me to walk for him across the floor, one foot in front of the other, toe to heel. He seemed concerned, left the room, and brought my doctor back in; he had me recreate the balance test walk for her. I remember my doctor telling me that my balance was greatly “off” for someone my age, and that if I didn’t start exercising my thigh muscles, I would probably be in a wheelchair by the time I was 70, and wouldn’t be able to transfer from the bed to the potty! Again, no possible Levaquin connection on either my part or the doctors.
I took early retirement in October 2014 and moved to the Huntsville, AL area (and in to a 1 story ranch home; no more stairs for moi!) to be with my sweet husband of 5 years. I had my first annual physical last July with my new doctor, a neighbor recommended General Practitioner (and yes, I listed Levaquin as my “allergy” drug!) My complaints that day to new doc were foot/ankle/leg pain. I was speed walking daily for at least an hour, but was having stinging pain in my feet/heels; Achilles tendon ache; a pulsing, throbbing sensation on the left side of my left foot, like something was moving under the skin (almost like my heart was in my foot!); sometimes my left leg was wracked with achy pain that felt like it was bone deep. He suggested good walking shoes and cutting back to 30 min walks, that I was getting older, and shouldn’t walk an hour at a time. Again, no Levaquin connection.
And now it is 2016, and my issues are getting worse. My Achilles are so tight in the mornings that I can barely walk when I first rise; I still do all my own housework and try to remain highly active; however, several hours on my feet are almost debilitating. Driving the other day into town to do some shopping – I was excruciatingly stiff after a 20 minute ride and in so much pain that when I first got out of the car, I could barely walk into the store – I was moving like I was 90. Even the blankets/sheets on my bed are killing me – I had to get out from under the covers just last week; it was too painful for my heels to even touch the bed. I had to turn my feet from left to right, so that my heels didn’t touch the mattress. That’s when I got on the internet last Monday and Googled all my symptoms and discovered that more than likely I have been…FLOXED!!!
For 2 hours I listened with a sympathetic ear to the November 2015 fluoroquinolone testimonies of 30+ people in front of the FDA, and I heard MANY of my symptoms being repeated back to me; then my “Ah, Ha!” moment came as I reviewed the last four years of my life. I’m not crazy; it isn’t in my head, and the shape I’m in isn’t due to old age; Moses was 80 when he led the Israelites out of Egypt, and I’m pretty sure they walked all day for 40 days. I was a reasonably healthy, vibrant dynamo at age 59; I ran circles around my office, and now I’m a gimpy puddle of pain most mornings. My heartfelt sympathies with all Floxie victims, many much worse for wear than I, and I thank you all for coming forward and sharing your stories; if you hadn’t, I would still be scratching my head and probably would have no real path forward.
Guess what my GP and I are going to be talking about when I see him this year in July (if I can hold out that long!) And if he doesn’t listen, I’m going to ask for a referral to a neurologist who will listen…I’m convinced I have peripheral neuropathy in 2016 from taking Levofloxacin for 10 days in 2012. It is positively CRIMINAL that this has gone on this long to so many countless victims, and it is INSANE that these drugs are still on the market – I’m sure there are THOUSANDS more out there that are unaware of what has happened to them; they will be coming forward in droves as the word spreads. THANK GOD for the internet! I don’t blame my Atlanta doctors – they are good people who really thought they were doing their best for their patient, but I do have issues with the drug companies who have suppressed this information far too long.
Thank you for listening to my lengthy “floxie” story, and please, Please, PLEASE continue to get the word OUT!